Hail, Kennebec
- When
- June 16, 2:20 PM EST to 2:23 PM EST
- Where
- Kennebec County, 1.2 mi NW of Rome
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.590, -69.870
A severe thunderstorm produced 1 inch hail in Rome.
slowly advected into western Maine. Cape's increased into the 1500-2000 j/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A slow moving surface boundary which produced thunderstorms over western most New Hampshire and Vermont on the 15th...slowly advected into western Maine. With ample surface heating and increasing dew point values (over Maine)...Cape's increased into the 1500-2000 j/kg range. LI's dropped to around -6. Low freezing levels allowed for storm's to produce hail. Wind fields aloft were modest.| |Sea breeze also played a role as it progressed inland all the way to Paris, ME and intersected with several other lingering boundaries visible on radar. Dewpoints were very low, in the upper 40s, with temperatures reaching the upper 80s. Behind the sea breeze, dewpoints rose into the upper 50s and low 60s. Flow aloft was about 20KT out of the NNW, and when combined with a SSE flow behind the sea breeze, this was able to yield enough shear for one significant supercell over Kennebec County. Low level dry air (inverted V sounding) indicated a wind threat, but did not materialize. Also, slow moving thunderstorms posed a minor flooding threat as some areas may have received up to 2 inches of rain in a very short amount of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 16, 1:40 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 240 PM EDT THU JUN 16 2011 .SYNOPSIS... HIGH PRESSURE WILL SHIFT OFFSHORE THIS EVENING AND A WEAK TROUGH OF LOW PRESSURE WILL CROSS THE REGION. A BROAD AREA OF WEAK LOW PRESSURE WILL APPROACH FROM THE WEST ON FRIDAY AND WILL MOVE THROUGH THE REGION ON SATURDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SUNDAY AND WILL CREST OVER THE AREA ON MONDAY. A WARM FRONT WILL PUSH INTO NEW ENGLAND FROM THE SOUTHWEST MONDAY NIGHT AND TUESDAY. A COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... WILL CONTINUE WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA FOR THE REST OF THIS AFTERNOON AND EARLY EVENING. CAPES NOW RUNNING UP TO 2000 J/KG ACROSS SOUTHERN INTERIOR MAINE AND EXTREME SOUTHEAST INTERIOR NEW HAMPSHIRE...WITH LIS RUNNING AROUND -6. SHEAR IS MINIMAL...HOWEVER LOW FREEZING AND WET BULB ZERO LEVELS MAY ALLOW FOR ISOLD HAIL (AND WIND) REPORTS THROUGH SUNSET. NICE BOUNDARY SHAPING UP OVER EASTERN YORK...EASTERN CUMBERLAND...AND EASTERN ANDROSCOGGIN COUNTIES. IN THIS AREA...COOLER MARINE AIR IS COLLIDING WITH WARMER...ALBIET DRIER AIR TO THE WEST. THIS FEATURE WILL ALSO FOCUS IN THE AID OF STRONG THUNDERSTORMS TODAY. OTHERWISE...PATCHY VALLEY FOG. USED A BLEND OF GUIDANCE FOR OVERNIGHT LOWS. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... CLOUDS INCREASE AS CUT-OFF UPPER LOW APPROACHES FROM THE WEST FRIDAY MORNING. POPS INCREASE DURING THE DAY AS MOIST ONSHORE FLOW DEVELOPS. SCATTERED SHOWERS WILL BECOME MORE AND MORE LIKELY BY LATER IN THE AFTERNOON...ALONG WITH A COUPLE STRAY THUNDERSTORMS. PATCHY DRIZZLE AND FOG MAY DEVELOP FRIDAY NIGHT. THE GREATEST CHANCE FOR THESE DAMP CONDITIONS...ALONG WITH COOLER/RAW TEMPS WILL BE ALONG THE COASTLINE. && .LONG TERM /SATURDAY THROUGH THURSDAY/... TROF AND COLD FRONT MOVES ACROSS THE REGION AND EXITS BY LATE SATURDAY...IN ADVANCE SCATTERED SHOWERS WILL CONTINUE THROUGH THE FIRST HALF OF SATURDAY. BY SATURDAY NIGHT MUCH DRIER COOLER CANADIAN AIR MASS MOVES ACROSS THE REGION. HIGH PRESSURE SITS OVER THE REGION FOR SUNDAY AND MONDAY WITH SUNNY SKIES AND COMFORTABLE TEMPERATURES. THE CENTER OF HIGH PRESSURE WILL BEGIN MOVING OFFHSORE BY LATE TUESDAY ALLOWING A RETURN WARM MOIST SOUTHWEST FLOW TO DEVELOP. BY TUESDAY NIGHT AN APPROACHING COLD FRONT THAT MAY STALL OVER THE REGION WILL ALLOW SCATTERED SHOWERS TO DEVELOP AND CONTINUE INTO WEDNESDAY AND THURSDAY. STAYED CLOSE TO GMOS TEMPERATURES OVERALL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHORT TERM...MAINLY VFR...HOWEVER THERE WILL BE BRIEF CONDITIONS IN LIFR CATEGORIES THIS EVENING UNDER ANY LEFTOVER SHOWERS/STORMS. PATCHY IFR OVERNIGHT IN VALLEY FOG...FOLLOWED BY LOWERING CIGS ONCE AGAIN LATE FRIDAY AND FRIDAY NIGHT IN SHOWERS...PATCHY DRIZZLE IN FOG. LONG TERM...MVFR CONDITIONS SATURDAY MORNING IMPROVING TO VFR BY LATE SATURDAY AS DRIER AIR MOVES IN FROM THE WEST. VFR CONDITIONS FOR SUNDAY AND MONDAY. && .MARINE... SHORT TERM... WINDS/SEAS WILL BE INCREASING FRIDAY. RIGHT NOW IT APPEARS THERE WILL BE BORDERLINE SCA CONDS OVER THE OUTER WATERS...BUT UNSURE IF WE WILL REACH SCA LEVELS AT THIS TIME. LONG TERM...SOUTHERLY FLOW BECOMES WEST TO SOUTHWEST BY LATE SATURDAY AS COLD FRONT MOVES ACROSS THE WATERS. A LIGHT WEST TO NORTHWEST FLOW EXPECTED FOR SUNDAY INTO MONDAY. WINDS AND SEAS TO REMAIN BLOW SCA CONDITIONS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 927 AM EDT THU JUN 16 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-171330- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 927 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. A FEW SHOWERS AND STORMS WILL DEVELOP MAINLY ACROSS WESTERN MAINE TODAY. ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-171330- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 927 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 216 PM EDT THU JUN 16 2011 MEZ008-009-013-014-161845- CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 216 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 245 PM EDT... AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF NEW VINEYARD...OR ABOUT 12 MILES NORTHEAST OF FARMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STARKS AND ANSON THROUGH 245 PM EDT. IN ADDITION...OTHER THUNDERSTORMS WERE FORMING FURTHER TO THE NORTH AND WEST AND WILL AFFECT AREAS IN AND AROUND STRONG...SALEM...PHILLIPS...NEW VINEYARD...NEW PORTLAND... KINGFIELD...AVON...NORTH ANSON...STARKS AND ANSON THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4476 6962 4460 6980 4485 7043 4505 7020 KIMBLE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 PM EDT THU JUN 16 2011
MEZ009-014-161845-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
221 PM EDT THU JUN 16 2011
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...
AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF MOSCOW...OR ABOUT 26
MILES WEST OF GUILFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
MAYFIELD AND BRIGHTON THROUGH 245 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4491 6961 4510 7004 4522 6996 4514 6965
4511 6965 4510 6964 4502 6962 4503 6953
4504 6951
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT THU JUN 16 2011
MEZ009-014-021-161930-
CENTRAL SOMERSET-KENNEBEC-SOUTHERN SOMERSET-
246 PM EDT THU JUN 16 2011
...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND SOMERSET
COUNTY THROUGH 330 PM EDT...
AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MOSCOW TO 5 MILES WEST OF ROME...OR ALONG A LINE EXTENDING FROM 23
MILES NORTH OF SKOWHEGAN TO 10 MILES SOUTHEAST OF FARMINGTON...MOVING
SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND STARKS...NORTH ANSON...MOSCOW...MERCER...
BINGHAM...VIENNA...SOLON...MADISON...EMBDEN AND ANSON THROUGH 330 PM
EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4437 6961 4455 7006 4459 7003 4458 6995
4460 6993 4468 6996 4468 7000 4479 7000
4479 7002 4522 6994 4509 6963 4502 6962
4504 6951 4503 6948
KIMBLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL GORHAM 43.68N 70.44W
06/16/2011 E0.70 INCH CUMBERLAND ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100169
KMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL RANDOLPH 44.23N 69.76W
06/16/2011 E0.70 INCH KENNEBEC ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100170
KMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT THU JUN 16 2011
MEZ019-020-161930-
ANDROSCOGGIN-INTERIOR CUMBERLAND-
307 PM EDT THU JUN 16 2011
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
CUMBERLAND COUNTY THROUGH 330 PM EDT...
AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER POLAND...OR ABOUT 5 MILES SOUTH OF
MECHANIC FALLS...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND POLAND...RANGE PONDS STATE PARK AND
NEW GLOUCESTER THROUGH 330 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4390 7024 4401 7051 4404 7049 4403 7047
4405 7048 4410 7044 4404 7014
KIMBLEThe Portland,ME radar (KGYX), 84 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
5 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail in Rome.
A severe thunderstorm produced 1 inch hail near Rome.
A severe thunderstorm produced 1 inch hail near Belgrade.
A severe thunderstorm produced 1.25 inch hail near Belgrade.
A severe thunderstorm produced 1 inch hail near North Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326869, 326870, 326873, 326872, 326871.